Middle-Aged Woman With Newly Detected Liver Disease

June 1, 2007

Routine blood work revealed liver function abnormalities in a 55-year-old woman. She had recently undergone extensive dental work that resulted in severe pain; to relieve the pain she took oxycodone and acetaminophen, 3 to 4 g/d, for more than a week. She has not taken any acetaminophen for the past 5 days.

Routine blood work revealed liver function abnormalities in a 55-year-old woman. She had recently undergone extensive dental work that resulted in severe pain; to relieve the pain she took oxycodone and acetaminophen, 3 to 4 g/d, for more than a week. She has not taken any acetaminophen for the past 5 days.

HISTORY

The patient is healthy and takes no long-term medications. She has had 3 natural childbirths (her children are aged 26, 29, and 32 years) and cholecystectomy, all without undue bleeding or blood transfusions. She continues to have fairly regular menstrual periods. She does not smoke. She drinks alcohol socially but never more than 2 glasses of wine in a day. She is married and works as a social worker.

PHYSICAL EXAMINATION

The patient is of normal weight, and her vital signs are normal. There is no conjunctival pallor or scleral icterus. Heart and lungs are normal, and lymph nodes are not enlarged. No hepatosplenomegaly or ascites is detected. Examination of the extremities reveals no edema. Results of a neurological examination are nonfocal; mentation is normal, and there is no asterixis.

LABORATORY RESULTS

The patient's initial liver function studies revealed an alanine aminotransferase (ALT) level of 148 U/L (normal, less than 40 U/L); an aspartate aminotransferase (AST) level of 192 U/L (normal, less than 25 U/L); normal alkaline phosphatase, bilirubin, and albumin levels; and a prothrombin time of 19 seconds (control, 12 seconds) with an international normalized ratio (INR) of 1.9. Results of her most recent liver function studies (after she stopped the acetaminophen) include: ALT, 91 U/L; AST, 161 U/L; and a normal prothrombin time. A hemogram and results of a basic metabolic panel are normal. A hepatitis serological test and polymerase chain reaction (PCR) study have been ordered; the results are pending.

Which of the following is the most likely explanation for this patient's recent clinical findings?A. She has an occult congenital bleeding disorder, such as factor IX deficiency.
B. Her liver disease originates from a disorder of iron metabolism.
C. Her liver disease originates from remote intravenous drug use.
D. She has alcoholic cirrhosis with superimposed acute alcoholic hepatitis.

(Answer and discussion on next page.)

CORRECT ANSWER: C

This patient's initial liver enzyme level elevations most likely represent the superimposed effect of an excessively high dose of acetaminophen in a patient with underlying liver disease. In this setting, the impaired capacity for metabolism of acetaminophen by glucuronidation and sulfonation increases oxidative metabolism and creates an excess of toxic metabolite N-acetyl-p-quinone imine (NAPQI). NAPQI interferes with vitamin K metabolism, thereby acutely raising the INR and causing toxic damage to the hepatocytes; the latter process results in elevated transaminase levels.1,2

Alcoholic liver disease must always be considered when "occult" hepatic dysfunction is encountered. However, if this woman's history is taken at face value, her chronic alcohol intake seems insufficient to have caused cirrhosis and there is no indication of the copious binge drinking required to produce acute alcoholic hepatitis. Thus, choice D is not correct.

Choice B suggests that her underlying disease is hemochromatosis, the most common genetically transmitted disease in persons of northern European descent. The illness commonly presents in midlife, but it does so more often in men because menstrual blood loss protects women to a degree and usually results in an older age at onset. Although it would be a good idea to include serum iron studies in her workup, this patient's age and menstrual status make hemochromatosis unlikely.

The most likely cause of this patient's underlying liver disease is infection with hepatitis C virus (HCV). Between 1.5% and 2% of Americans, or about 4 million persons, are infected with HCV. Infection with HCV was at a peak from the mid-1960s through the early 1980s; thus, the epidemic involves persons who are now aged 40 to 59 years ("baby boomers" for the most part).3

Large surveys have indicated the following significant risk factors for HCV infection:

• History of intravenous drug use-even casual use not readily volunteered in the initial history taking.
• Sexual promiscuity (defined as more than 20 partners).
• Blood transfusion before 1982.4

The greatest risk factor by far is intravenous drug use, with a relative odds ratio of 148.9 (compared with 5.2 for persons who have had more than 20 sex partners and 2.6 for those who had a blood transfusion before 1982).4 Thus, choice C is correct. If this patient's history is pursued, it will most likely reveal exposure to intravenous drugs.

HCV infection is also common in persons with coagulation disorders who received inadequately inactivated clotting factor concentrates before 1992. However, a clotting factor disorder (choice A) is highly unlikely in this patient. Her 3 childbirths and cholecystectomy were not accompanied by significant bleeding. Moreover, her increased coagulation time reverted to normal; this would not occur in a patient with a congenital condition. Finally, factor IX deficiency is sex-linked-essentially affecting only men-and it causes an increase in partial thromboplastin time rather than in prothrombin time.

Outcome of this case. Results of hepatitis serological testing and PCR testing were negative for hepatitis B virus infection but positive for HCV infection. Further history taking revealed sporadic intravenous drug use during college but none since the patient's marriage in 1974. Her serum iron, iron-binding capacity, and ferritin levels were all normal. During the next several months, her liver enzyme levels remained abnormal. Arrangements were made for HCV serotyping, evaluation of viral load, and a liver biopsy.

References:

REFERENCES:


1.

Anavekar NS, Mangan TF. 43-year-old man with ear pain, confusion, and agitation.

Mayo Clin Proc

. 2006;81:1096-1099.

2.

Rubin RN, Mentter R, Budzynski AZ, et al. Acetaminophen (Tylenol) potential of warfarin anticoagulation effect, II: mechanism of action.

Blood

. 1984;64:259A.

3.

Dienstag JL. Hepatitis C: a bitter harvest.

Ann Intern Med

. 2006;144:770-771.

4.

Armstrong GL, Wasley A, Simard EP, et al. The prevalence of hepatitis C virus infection in the United States, 1999-2002.

Ann Intern Med

. 2006;144:705-714.